Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 42, NWS Midland/Odessa, TX

June 3, 2011Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 3, 2011, 3:34 PM MDT for Eddy County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2011, 3:34 PM MDT (21:34 UTC)
Expired
Jun 3, 2011, 4:15 PM MDT
In force
41 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 157 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3676 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WUUS54 KMAF 032134
SVRMAF
NMC015-032215-
/O.NEW.KMAF.SV.W.0042.110603T2134Z-110603T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
334 PM MDT FRI JUN 3 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 415 PM MDT

* AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTHWEST OF SEVEN RIVERS...OR 21 MILES WEST OF CARLSBAD...
  MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SEVEN RIVERS...
  LAKEWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3265 10468 3272 10444 3254 10425 3233 10458
      3246 10473
TIME...MOT...LOC 2134Z 228DEG 13KT 3245 10458

$$
1 follow-up statement
111 
WWUS54 KMAF 032154
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 PM MDT FRI JUN 3 2011

NMC015-032215-
/O.CON.KMAF.SV.W.0042.000000T0000Z-110603T2215Z/
EDDY NM-
354 PM MDT FRI JUN 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR CENTRAL EDDY COUNTY...

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES SOUTHWEST OF SEVEN RIVERS...OR ABOUT 18 MILES WEST
OF CARLSBAD...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SEVEN
RIVERS AND LAKEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

IN ADDITION VERY HEAVY RAINFALL CAN BE EXPECTED WITH LOCALIZED FLOODING
POSSIBLE.

&&

LAT...LON 3265 10468 3272 10444 3254 10425 3233 10458
      3246 10473
TIME...MOT...LOC 2153Z 228DEG 13KT 3250 10452

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 12:47 PM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 3, 12:47 PM MDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
147 PM CDT FRI JUN 3 2011

.DISCUSSION...
LARGE ANTICYCLONE WILL CONTINUE TO BUILD WWD SAT WITH NOTICEABLE
INCREASE IN 5H HEIGHTS. MEANWHILE SUSTAINED SFC-85H SE WINDS WILL
MITIGATE 85H TEMPS SOME AND MODELS CONTINUE TO SHOW A DEGREE OR SO
OF 85H COOLING FOR SAT. DESPITE THE SE-S WIND DWPNTS CONTINUE TO
MIX OUT ACRS THE PB. AS RIDGE BUILDS W MID LEVEL THETA-E RIDGE WILL
GET PUSHED W AND THE CHANCE OF PRECIP ACRS FAR W WILL DIMINISH
FURTHER. AS IS TYPICAL WITH THE PRESENCE OF STRONG ANTICYCLONE ALOFT
THERE IS LITTLE DAY TO DAY CHANGE IN SENSIBLE WX. 85H TEMPS
GENERALLY FROM THE 25-28C ACRS PB/SE NM SAT-MON AND 25-29C ALONG THE
RIO GRANDE DAILY WILL TRANSLATE TO L90S TO U90S AND U90S TO LOWER
100S...RESPECTIVELY AS SE-S WINDS PREVAIL, WINDY AT TIMES. SW MID
LEVEL FLOW MAKES MORE OF RETURN WED/THUR OF NEXT WEEK AS MID LEVEL
RIDGE TENDS TO BECOME LESS OF AN INFLUENCE. THIS WILL SERVE TO
AMPLIFY 85H THERMAL RIDGE AND TEMPS WILL TREND UP. ALSO THE SW 7H
WIND WILL ADVECT MUCH WARMER 7H TEMPS E PROVING FORMIDABLE CAP EVEN
IF LOW LEVEL MSTR HOLDS IN THE ERN CWFA. ECMWF 32C 85H TEMPS
INDICATE TEMPS MAY BE WELL ABOVE NORMAL BY THE MIDDLE/END OF NEXT
WEEK. HINTS OF FRONT IN/NEAR THE PANHANDLE FRIDAY WILL MOST LIKELY
HAVE LITTLE AFFECT HERE.

&&

.FIRE WEATHER...
ELEVATED FIRE WX CONCERNS ESPECIALLY ACRS PB THRU THE REMAINDER OF
THE AFTERNOON WITH S/SE WINDS NEAR 20 MPH AT TIMES AND RH/S JUST
BELOW 15 PCT. ISOLD-SCATTERED STORMS ARE STILL EXPECTED INVOF DAVIS
MTNS EXTENDING N-NE THIS EVENING. STORMS WILL TEND TO BE HIGH BASED
THUS GUSTY AND ERRATIC WINDS AND DRY LIGHTNING ARE A CONCERN TOO.
LESS WIND SAT BUT RH WILL STILL FALL TO AROUND 15 PCT MOST LOCATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  95  66  95  /   0   0   0   0
CARLSBAD NM                67  96  67  94  /  20  10  10  10
DRYDEN TX                  73  93  68  93  /  10   0   0   0
FORT STOCKTON TX           71  95  65  96  /  20   0   0  10
GUADALUPE PASS TX          66  89  62  89  /  20  10  10  10
HOBBS NM                   67  94  64  93  /  20   0   0  10
MARFA TX                   58  89  54  90  /  20  10  10  10
MIDLAND INTL AIRPORT TX    68  94  66  95  /  10   0   0  10
ODESSA TX                  70  95  66  96  /  10   0   0  10
WINK TX                    72  98  67  98  /  20   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 3, 12:28 PM MDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT FRI JUN 3 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
128 PM CDT FRI JUN 3 2011 /1228 PM MDT FRI JUN 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...ALONG AND EAST OF A HOBBS...TO FORT STOCKTON...TO STUDY
BUTTE LINE.  ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY
FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF...HEAVY
RAINFALL.  A FEW STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Jun 3, 3:24 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
424 PM CDT FRI JUN 3 2011

NMZ028-032200-
EDDY COUNTY PLAINS-
324 PM MDT FRI JUN 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL EDDY COUNTY UNTIL 400 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF SEVEN RIVERS
OR 15 MILES WEST OF CARLSBAD AT 323 PM MDT...MOVING NORTHEAST AT 15
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:29 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Jun 3, 4:58 PM MDTAreal Flood AdvisoryMAFEddy2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.